Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 100, NWS North Platte, NE

May 11, 2005Chase County, Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 11, 2005, 2:16 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 2:16 PM MDT (20:16 UTC)
Expired
May 11, 2005, 3:00 PM MDT
In force
44 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Chase County, NE, Hayes County, NE

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 112016
SVRLBF
NEC029-085-112100-
/O.NEW.KLBF.SV.W.0100.050511T2016Z-050511T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
216 PM MDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN HAYES COUNTY IN SOUTHWEST NEBRASKA
  CHASE COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 300 PM MDT(400 PM CDT)

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HAMLET...OR ABOUT 17 MILES SOUTHWEST OF
  HAYES CENTER...AND MOVING NORTHWEST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF ENDERS BY 225 PM MDT

LAT...LON 4036 10176 4037 10101 4068 10120 4067 10192

$$

13
3 follow-up statements
000 
WWUS53 KLBF 112032
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT WED MAY 11 2005

NEC029-085-112100-
/O.CON.KLBF.SV.W.0100.000000T0000Z-050511T2100Z/
HAYES NE-CHASE NE-
230 PM MDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM MDT(400 PM
CDT) FOR CHASE AND WESTERN HAYES COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 10 MILES NORTH OF HAMLET...OR ABOUT 12
MILES WEST OF HAYES CENTER...MOVING NORTH AT 45 MPH.

ANOTHER STRONG STORM WILL MOVE INTO SOUTHERN PORTIONS OF HAYES COUNTY
NEAR CULBERTSON DAM...MOVING NORTH TOWARD HAYES CENTER AT 45 MPH. 
HAIL UP TO 1 INCH HAS BEEN REPORTED WITH THIS STORM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN HAYES COUNTY AT 330 PM CDT
  RURAL NORTHWESTERN HAYES COUNTY AT 340 PM CDT

LAT...LON 4036 10176 4037 10101 4068 10120 4067 10192

$$

13
000 
WWUS53 KLBF 112042
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT WED MAY 11 2005

NEC029-085-112100-
/O.CON.KLBF.SV.W.0100.000000T0000Z-050511T2100Z/
HAYES NE-CHASE NE-
342 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT(300 PM
MDT) FOR CHASE AND HAYES COUNTIES...

AT 339 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO SOFTBALL SIZE.  THIS STORM WAS
LOCATED 7 MILES SOUTHWEST OF HAYES CENTER...MOVING NORTH AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES CENTER BY 350 PM CDT

LAT...LON 4036 10175 4036 10085 4068 10082 4067 10192

$$

13
000 
WWUS53 KLBF 112052
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT WED MAY 11 2005

NEC029-112100-
/O.CAN.KLBF.SV.W.0100.000000T0000Z-050511T2100Z/
CHASE NE-
250 PM MDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHASE COUNTY IS 
CANCELLED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING REMAINED TO 
THE EAST OUTSIDE THE COUNTY BOUNDARY...AND HAS MOVED NORTHEAST...
NO LONGER POSING A SEVERE WEATHER THREAT

LAT...LON 4037 10132 4037 10085 4069 10082 4068 10129

$$

NEC085-112100-
/O.CON.KLBF.SV.W.0100.000000T0000Z-050511T2100Z/
HAYES NE-
350 PM CDT WED MAY 11 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM CDT FOR HAYES
COUNTY...

AT 349 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO BASEBALL SIZE.  THIS STORM WAS 
LOCATED JUST SOUTH OF HAYES CENTER...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAYES CENTER BY 352 PM CDT

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4037 10132 4037 10085 4069 10082 4068 10129

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:22 PM MDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 11, 12:22 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
122 PM CDT WED MAY 11 2005

.DISCUSSION...
3 MAJOR ISSUES IN THE FCST TONIGHT.

IN THE NORTHWEST...MET/MAV GUIDANCE...SFC OBS AND NAM MODEL SNDGS
SUGGEST A CHANGEOVER TO SNOW. MODEL QPF OVER 1 INCH THROUGH 12Z
THURSDAY SUGGEST THE POTENTIAL FOR MEASURABLE SNOW. TEMPS ARE IN THE
UPPER 30S THIS AFTN SO WENT WITH WET SNOW ACCUMULATIONS OF UP TO 4
INCHES. THIS A MIDDLE ROAD BETWEEN LITTLE OR NO ACCUMULATION AND
HEAVY WET SNOW.

IN THE SOUTHEAST AND NORTHEAST...HEAVY RAINFALL POTENTIAL...2 INCHES
PLUS IN 6 HOURS IS FCST BY BOTH THE AVN AND THE NAM. FF GUIDANCE IS
NEAR 3 INCHES IN 3 HOURS ALL AREAS EXCEPT THE 5 COUNTY AREA ADJOINING
WFO FSD FCST AREA. THE ETA MODEL SNDGS FCST A DEEP PBL ZONE OF
EASTERLY MOISTURE ADVECTION WHICH IS YET TO DEVELOP. ALSO...LOCATION
OF MCS DEVELOPMENT OVER NW KS WILL DICTATE AREA OF HEAVY RAINFALL.
SUSPECT MODEL GENERATED HEAVY RAINFALL IS PART REAL PART CONVECTIVE
FEEDBACK. CUT THE MODEL GENERATED QPF IN HALF TO COMPENSATE FOR
SUSPECTED FEEDBACK. THIS WOULD THEN GENERATE LOCALLY HEAVY RAINFALL
BUT NOT WIDESPREAD FLOODING. THIS ISSUE IS ONGOING AND A FFA MAY BE
NECESSARY THIS EVENING FOR EASTERN SECTIONS OF SOUTHWEST AND NCNTL
NEB.

IN THE SOUTHEAST PORTION OF FCST AREA...SEVERE WEATHER
POTENTIAL...VERY RIPE AND UNSTABLE ATM...STRONG SHEAR COULD EASILY
PRODUCE LARGE HAIL AS THE MCS...WHERE EVER IT DEVELOPS ACROSS
NORTHWEST KS...TRACKS NORTHEAST ACROSS THE FCST AREA. FCST IS FOR
THUNDERSTORMS WITH LARGE HAIL AND HEAVY RAINFALL.

THURSDAY...DRY SLOT MOVES NORTH THROUGH THE FCST AREA IN THE WAKE OF
THE MCS THE WEDS NIGHT. PARTIAL CLEARING IS EXPECTED WITH TEMPS
RISING INTO THE 50S AND 60S...40S FAR NORTH AND WEST.

THURSDAY NIGHT...BACK LASH DEVELOPS WITH WRAP AROUND SHRA/SHSN
NORTHWEST.

FRIDAY...CLEARING SKIES WITH HIGH PRESSURE BUILDING IN SETTING THE
STAGE FOR MORE FREEZING TEMPS SATURDAY AM.

SATURDAY THROUGH WEDNESDAY...FCST IS DRY ATTM WITH MODERATING TEMPS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, May 11, 3:42 AM MDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
442 AM CDT WED MAY 11 2005

NEZ004>010-022>029-035>038-056>059-069>071-094-121030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
442 AM CDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A VOLATILE WEATHER SITUATION WILL SET UP ACROSS PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON. A STATIONARY FRONT...ALIGNED JUST TO THE
SOUTH OF THE OUTLOOK AREA...WILL SERVE AS THE FOCUS FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. EAST AND SOUTH OF A LINE FROM HAYES
CENTER...TO WELLFLEET...TO EUSTIS...A MODERATE RISK OF SEVERE
THUNDERSTORMS EXISTS. NORTH AND WEST OF THIS LINE...TO A LINE
EXTENDING FROM CHAPPELL...TO BREWSTER...TO EWING...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS. WITHIN THE MODERATE RISK AREA...VERY
LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO IS POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING. FURTHER NORTH...WITHIN THE SLIGHT
RISK AREA...THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL.
NORTH OF THE LINE FROM CHAPPELL...TO BREWSTER...TO
ERICSON...THUNDERSTORMS ARE POSSIBLE AND SHOULD REMAIN BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE ON THURSDAY. AT THIS TIME THEY ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA...SHOULD BE
READY FOR ACTIVATION THIS AFTERNOON AND TONIGHT SOUTH OF A LINE FROM
CHAPPELL...TO BREWSTER...TO ERICSON.

BUTTLER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:34 PM MDTSevere Thunderstorm WarningLBFHolt39 min
May 11, 2:18 PM MDTSevere Thunderstorm WarningLBFLincoln42 min
May 11, 2:46 PM MDTSevere Thunderstorm WarningLBFMcPherson44 min
May 11, 2:59 PM MDTSevere Thunderstorm WarningLBFHayes46 min
May 11, 2:59 PM MDTSevere Thunderstorm WarningLBFLincoln61 min
May 11, 3:09 PM MDTSevere Thunderstorm WarningLBFFrontier51 min
May 11, 3:28 PM MDTSevere Thunderstorm WarningLBFMcPherson41 min
May 11, 3:36 PM MDTTornado WarningLBFFrontier39 min
May 11, 3:43 PM MDTSevere Thunderstorm WarningLBFHayes47 min
May 11, 3:43 PM MDTSevere Thunderstorm WarningLBFLincoln62 min
May 11, 3:57 PM MDTSevere Thunderstorm WarningLBFLincoln48 min
May 11, 4:07 PM MDTTornado WarningLBFLincoln39 min
May 11, 4:12 PM MDTTornado WarningLBFFrontier48 min
May 11, 4:16 PM MDTSevere Thunderstorm WarningLBFKeith42 min
May 11, 4:26 PM MDTTornado WarningLBFChase49 min
May 11, 4:30 PM MDTFlash Flood WarningLBFFrontier90 min
May 11, 4:44 PM MDTSevere Thunderstorm WarningLBFLincoln46 min
May 11, 4:48 PM MDTSevere Thunderstorm WarningLBFLincoln57 min
May 11, 4:51 PM MDTFlash Flood WarningLBFLincoln3 hr
May 11, 5:29 PM MDTSevere Thunderstorm WarningLBFLincoln46 min
May 11, 5:38 PM MDTTornado WarningLBFChase53 min
May 11, 5:55 PM MDTSevere Thunderstorm WarningLBFPerkins65 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.